Alert archive / Idaho / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Boise, ID

August 21, 2021Owyhee County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Aug 21, 2021, 6:57 PM MDT for Owyhee County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 6:57 PM MDT (00:57 UTC)
Expired
Aug 21, 2021, 7:45 PM MDT
In force
48 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Owyhee County, ID

The radar

The Boise radar (KCBX), 121 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS55 KBOI 220057
SVRBOI
IDC073-220145-
/O.NEW.KBOI.SV.W.0010.210822T0057Z-210822T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
657 PM MDT Sat Aug 21 2021

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  Southeastern Owyhee County in southwestern Idaho...

* Until 745 PM MDT..

* At 657 PM MDT, a severe thunderstorm was located over Blackstone
  Reservoir, or 39 miles north of Owyhee, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Monument Butte around 700 PM MDT.
  Twin Butte around 710 PM MDT.
  Lookout Butte and Winter Camp Butte around 720 PM MDT.
  Clover Creek Crossing around 730 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4236 11588 4254 11596 4270 11546 4242 11534
TIME...MOT...LOC 0057Z 251DEG 37KT 4248 11582 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AL
2 follow-up statements
658 
WWUS55 KBOI 220122
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
722 PM MDT Sat Aug 21 2021

IDC073-220145-
/O.CON.KBOI.SV.W.0010.000000T0000Z-210822T0145Z/
Owyhee ID-
722 PM MDT Sat Aug 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL OWYHEE COUNTY...

At 721 PM MDT, a severe thunderstorm was located near Lookout Butte,
or 28 miles south of Glenns Ferry, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Owyhee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4238 11568 4261 11574 4270 11546 4242 11534
TIME...MOT...LOC 0121Z 251DEG 37KT 4256 11549 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AL
337 
WWUS55 KBOI 220136
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
736 PM MDT Sat Aug 21 2021

IDC073-220146-
/O.EXP.KBOI.SV.W.0010.000000T0000Z-210822T0145Z/
Owyhee ID-
736 PM MDT Sat Aug 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OWYHEE COUNTY
WILL EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

LAT...LON 4238 11568 4261 11574 4270 11546 4242 11534
TIME...MOT...LOC 0136Z 251DEG 37KT 4260 11532 

$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:17 PM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 21, 2:17 PM MDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Boise ID
217 PM MDT Sat Aug 21 2021

.SHORT TERM...Tonight through Monday night...A trough of low
pressure will continue to swing eastward through the northern
Rockies this afternoon and into early Sunday. Moisture and deep
instability associated with the low are expected to keep numerous
showers and isolated to scattered thunderstorms in the forecast,
especially in Idaho. Enough wind shear exists for an isolated
strong to severe thunderstorm to develop, with hi-res models
hinting that south central Idaho, Bruneau to Twin Falls, stands
the best chance this evening. Strong wind gusts in excess of 50-60
mph will be possible in the strongest storms. The low will move
east of the region Sunday with drier west to northwest flow
returning in its wake. Another system will swing by to the north
Monday, but no precipitation is expected. Temperatures are
expected to remain 10 to 15 degrees below normal across the board
Sunday and Monday, with winds generally on the light side.

.LONG TERM...Tuesday through Saturday...Mostly dry conditions with
near to slightly below normal temperatures are expected through the
rest of the week. A weak upper level trough will swing through the
area on Wednesday and bring in cloud cover along with breezy winds.
However, precip will generally stay north and east of the forecast
area. Precip will continue to pass to the north and east as another
pulse will move through for Thursday through Saturday. Otherwise,
expect dry northwest flow to develop by the end of the week with
building high pressure for the weekend.

&&

.AVIATION...Generally VFR except periods of MVFR possible in/around
showers and thunderstorms through evening. Some terrain obscuration
possible with precip, but storm bases should generally be 8k to 12k
feet AGL. Gusty winds expected with storms that develop this
aftn/eve, with KMUO-KJER-KTWF most likely impacted. Surface winds: W
to NW 5-15 kt. Strong gusts of 35-50+ kt possible with storms, but
best chance will be near KMUO-KJER-KTWF. Winds aloft at 10k ft MSL:
W to NW 10-20 kt.

Sunday Outlook...Mainly VFR with increasing wildfire smoke and
visibility changes area-wide.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight
     IDZ400>403-420-421-423-424-426.
OR...Red Flag Warning until 6 PM MDT /5 PM PDT/ this evening
     ORZ637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...MC
LONG TERM....SH
AVIATION.....SH

In the hours before

Special weather statement, Aug 21, 4:14 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Boise ID
414 PM MDT Sat Aug 21 2021

IDZ014-015-212245-
Upper Treasure Valley ID-Southwest Highlands ID-
414 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of east central Owyhee
County through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lookout Butte, or 28 miles southwest of Glenns Ferry, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pot Hole Butte around 420 PM MDT.
  Crows Nest Butte around 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4247 11554 4259 11571 4280 11544 4262 11517
TIME...MOT...LOC 2213Z 234DEG 34KT 4257 11553

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AL
Special weather statement, Aug 21, 6:30 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Boise ID
630 PM MDT Sat Aug 21 2021

IDZ014-015-220100-
Upper Treasure Valley ID-Southwest Highlands ID-
630 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Owyhee
County through 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gedney Butte, or 37 miles north of Owyhee, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...

  Bruneau Canyon Viewpoint and Twin Butte around 650 PM MDT.
  Pot Hole Butte and Winter Camp Butte around 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4236 11605 4251 11617 4284 11553 4260 11535
TIME...MOT...LOC 0029Z 240DEG 49KT 4248 11601

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SP
Special weather statement, Aug 21, 6:42 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Boise ID
642 PM MDT Sat Aug 21 2021

IDZ014-015-220130-
Upper Treasure Valley ID-Southwest Highlands ID-
642 PM MDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southeastern Owyhee
County through 730 PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gedney Butte, or 37 miles north of Owyhee, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Blackstone Reservoir around 650 PM MDT.
  Twin Butte and Monument Butte around 700 PM MDT.
  Bruneau Canyon Viewpoint around 710 PM MDT.
  Lookout Butte, Winter Camp Butte and Pot Hole Butte around 720 PM
  MDT.
  Clover Creek Crossing around 730 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4229 11612 4251 11621 4285 11552 4244 11526
TIME...MOT...LOC 0041Z 253DEG 31KT 4246 11593

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:30 PM MDTSpecial Weather StatementBOIOwyhee30 min
Aug 21, 6:42 PM MDTSpecial Weather StatementBOIOwyhee48 min
Aug 21, 8:34 PM MDTSpecial Weather StatementBOIElmore41 min
Aug 21, 8:38 PM MDTSpecial Weather StatementBOIOwyhee37 min
Aug 21, 8:42 PM MDTSevere Thunderstorm WarningBOIElmore, Owyhee24 min
Aug 21, 8:52 PM MDTSevere Thunderstorm WarningBOIElmore13 min
Aug 21, 9:06 PM MDTSpecial Weather StatementBOITwin Falls39 min
Aug 21, 9:08 PM MDTSpecial Weather StatementBOIElmore37 min
Aug 21, 10:43 PM MDTSpecial Weather StatementBOIAda32 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.